[Skip to Content]
[Skip to Content Landing]
Article
August 4, 1969

Malaria (1969)Changing Status, Therapy, and Complications

Author Affiliations

From the Department of Medicine, the Jewish Hospital of St. Louis, and Washington University School of Medicine, St. Louis.

JAMA. 1969;209(5):687-692. doi:10.1001/jama.1969.03160180033009
Abstract

Dr. Wessler: There has been an increase in the incidence of malaria in our civilian as well as our military population. As a result, a greater number of patients have been exposed to quinine intoxication, either through the inappropriate use of the accidental ingestion of large doses of this antimalarial drug. Two interesting patients will be presented at these rounds. The first was selected to highlight current problems in the diagnosis and management of malaria; the second was chosen to illustrate an uncommon form of quinine intoxication.

Dr. David Hirschfeld, Junior Assistant Resident in Medicine, Jewish Hospital of St. Louis, and Assistant in Medicine, Washington University School of Medicine: The first patient is a 37-year-old soldier who was initially admitted to Jewish Hospital seven weeks ago after sustaining an accidental gunshot wound of the head. The bullet lodged subepidurally, compressing the temporal lobe, and was removed without incident. Diphenylhydantoin was

×